Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 69, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 1998, 3:24 PM EST for Kosciusko County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 3:24 PM EST (20:24 UTC)
- Expired
- Jun 12, 1998, 4:15 PM EST
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 19 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:50 PM EST | Hail 1 | North Webster, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 122023 RRA SVRFWA INC085-122115- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EST FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA * UNTIL 415 PM EST * AT 324 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF WARSAW MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WARSAW LEESBURG WINONA LAKE OSWEGO SYRACUSE NORTH WEBSTER SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAILj AND DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. MES/JM!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:10 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 12, 10:10 AM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1010 AM EST FRI JUN 12 1998 FORECAST CONCERN THIS AFTERNOON IS SEVERE WEATHER THREAT. 12Z SURFACE ANALYSIS SHOWING SURFACE LOW JUST NORTH OF U.P. MICHIGAN.. WITH COLD FRONT TRAILING THROUGH SE WISCONSIN AND EASTERN IOWA. FRONTAL POSITION IN GOOD AGREEMENT WITH 03Z ETA AND 00Z NGM MODEL FORECASTS. 03Z ETA FORECASTING SURFACE BOUNDARY INTO NW CORNER OF INDIANA BY 00Z... AND WEAKENING SLOWLY AS IT MOVES ACROSS THE AREA THIS EVENING. 12Z SOUNDINGS INDICATE POTENTIAL FOR MID/UPPER 80S FOR HIGHS THIS AFTERNOON AS WEAK LOW LEVEL WARM ADVECTION WORKS INTO AREA. UPPER LEVEL TROUGH LEADING TO MID LEVEL COLD ADVECTION THIS AFTERNOON... WITH STEEPENING LAPSE RATES AS THE DAY PROGRESSES. MODEL SOUNDINGS INDICATE CAPES INCREASING TO 2500/3000 BY EARLY AFTERNOON.. WITH LITTLE CONVECTIVE INHIBITION. SOUDNINGS MODIFIED WITH MAX TEMPS AROUND 85 AND DEW POINTS AROUND 70 LEAD TO LI VALUES FROM -7 TO -9. AIR MASS THUNDERSTORMS POSSIBLE THROUGH THE AFTERNOON JUDGING BY DEGREE OF INSTABILITY... BUT WIDESPREAD CONVECTION WILL PROBABLY DEPEND ON LOW LEVEL CONVERGENCE WITH SURFACE BOUNDARY AND UPPER LEVEL FORCING WITH ADVANCING SHORT WAVE. WILL PROBABLY UP POPS A BIT FOR MICHIGAN COUNTIES.. IN MORE AGREEMENT WITH INDIANA AND OHIO ZONES. SEVERE WORDING FOR INDIANA/OHIO ZONES LOOKS GOOD.. BUT MAY KEEP MENTION OUT OF MICHIGAN ZONES AS TIMING OF SURFACE AND UPPER LEVEL FEATURES DOESN'T SEEM AS FAVORABLE THERE. MODEL SOUNDINGS INDICATE CONVECTIVE TEMPS IN LOW/MID 80S. FULL SUNSHINE IN PLACE RIGHT NOW ALLOWING TEMPS TO JUMP UP PRETTY QUICK... WITH READINGS IN MID/UPPER 70S AT 15Z. WILL TAKE A WHILE FOR CU TO FORM.. SO SEE LITTLE REASON TEMPS SHOULDN'T REACH LOW 80S CLOSE TO THE LAKE AND MID 80S FOR REST OF AREA. .IWX...NONE. MARGRAF!
In the hours before
Special weather statement, Jun 12, 11:01 AM EST, 4 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121730- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1101 AM EST FRI JUN 12 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA... THERE IS A SLIGHT TO MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING... WITH THE BEST RISK ALONG AND SOUTH OF A LINE FROM LOGANSPORT INDIANA TO DEFIANCE OHIO. A SURFACE COLD FRONT MOVING INTO NORTHWEST INDIANA LATE THIS AFTERNOON WILL COMBINE WITH A WARM AND HUMID AIR MASS TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FOR NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN... AND SPREAD SOUTH AND EAST DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND VIOLENT WINDS... THOUGH FISOLATED TORNADOES WILL BE POSSIBLE. STORM SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THIS EVENING. STAY TUNED TO THIS BROADCAST FOR LATER FORECASTS AND UPDATES. MARGRAF!
Special weather statement, Jun 12, 11:01 AM EST, 4 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121730- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1101 AM EST FRI JUN 12 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA... THERE IS A SLIGHT TO MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING... WITH THE BEST RISK ALONG AND SOUTH OF A LINE FROM LOGANSPORT INDIANA TO DEFIANCE OHIO. A SURFACE COLD FRONT MOVING INTO NORTHWEST INDIANA LATE THIS AFTERNOON WILL COMBINE WITH A WARM AND HUMID AIR MASS TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON FOR NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN... AND SPREAD SOUTH AND EAST DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND VIOLENT WINDS... THOUGH FISOLATED TORNADOES WILL BE POSSIBLE. STORM SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THIS EVENING. STAY TUNED TO THIS BROADCAST FOR LATER FORECASTS AND UPDATES. MARGRAF!
Special weather statement, Jun 12, 2:02 PM EST, 1 hour 22 minutes before
MIZ077>081-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 302 PM EDT FRI JUN 12 1998 ...A TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHWESTERN LOWER MICHIGAN UNTIL 900 PM EDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF LOWER MICHIGAN UNTIL 900 PM EDT. THIS TORNADO WATCH INCLUDES BERRIEN... CASS... ST JOSEPH... BRANCH AND HILLSDALE COUNTIES IN EXTREME SOUTHWESTERN LOWER MICHIGAN. SOME CITIES INCLUDED IN THE WATCH INCLUDE BENTON HARBOR... STURGIS... CASSOPOLIS... COLDWATER AND HILLSDALE. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND THIS EVENING. STAY TUNED TO THIS BROADCAST FOR LATER UPDATES ON THIS AFTERNOONS WEATHER. MARGRAF
Special weather statement, Jun 12, 2:02 PM EST, 1 hour 22 minutes before
MIZ077>081-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 302 PM EDT FRI JUN 12 1998 ...A TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHWESTERN LOWER MICHIGAN UNTIL 900 PM EDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF LOWER MICHIGAN UNTIL 900 PM EDT. THIS TORNADO WATCH INCLUDES BERRIEN... CASS... ST JOSEPH... BRANCH AND HILLSDALE COUNTIES IN EXTREME SOUTHWESTERN LOWER MICHIGAN. SOME CITIES INCLUDED IN THE WATCH INCLUDE BENTON HARBOR... STURGIS... CASSOPOLIS... COLDWATER AND HILLSDALE. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND THIS EVENING. STAY TUNED TO THIS BROADCAST FOR LATER UPDATES ON THIS AFTERNOONS WEATHER. MARGRAF
Special weather statement, Jun 12, 2:37 PM EST, 47 minutes before
INZ003>009-012>018-020-022>025-032-OHZ001-122235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 238 PM EST (238 PM CDT) FRI JUN 12 1998 ...TORNADO WATCH IN EFFECT FOR NORTHERN INDIANA UNTIL 900 PM EST/CDT OR 1000 PM EDT... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHERN INDIANA... LAPORTE ST JOSEPH ELKHART LAGRANGE STEUBEN STARKE MARSHALL KOSCIUSKO WHITLEY ALLEN PULASKI FULTON WHITE CASS MIAMI WABASH HUNTINGTON GRANT NOBLE DEKALB STRONG THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON AND EARLY EVENING ACROSS NORTHERN INDIANA. THIS IS A DANGEROUS SITUATION AS CONDITIONS ARE FAVORABLE FOR TORNADOES WITH ANY OF THE STRONG STORMS. THE STORMS WILL MOVE EAST AT 40 MPH. PEOPLE IN NORTHERN INDIANA SHOULD BE PREPARED TO TAKE COVER RAPIDLY SHOULD THREATENING WEATHER APPROACH. JAH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:09 PM EST | Tornado Warning | IWX | Grant | 46 min |
| Jun 11, 7:32 PM EST | Tornado Warning | IWX | Kosciusko | 28 min |
| Jun 11, 7:44 PM EST | Tornado Warning | IWX | Elkhart | 31 min |
| Jun 11, 7:54 PM EST | Tornado Warning | IWX | Grant | 46 min |
| Jun 11, 7:59 PM EST | Tornado Warning | IWX | Grant, Huntington | 51 min |
| Jun 11, 8:15 PM EST | Tornado Warning | IWX | Blackford | 35 min |
| Jun 11, 9:33 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 37 min |
| Jun 12, 2:55 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 35 min |
| Jun 12, 3:28 PM EST | Tornado Warning | IWX | DeKalb, Steuben | 47 min |
| Jun 12, 3:30 PM EST | Tornado Warning | IWX | Marshall | 50 min |
| Jun 12, 3:52 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 33 min |
| Jun 12, 4:05 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 50 min |
| Jun 12, 4:08 PM EST | Severe Thunderstorm Warning | IWX | Noble | 32 min |
| Jun 12, 4:10 PM EST | Tornado Warning | IWX | Allen, Whitley | 50 min |
| Jun 12, 4:16 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 34 min |
| Jun 12, 4:23 PM EST | Tornado Warning | IWX | Marshall, Starke | 47 min |
| Jun 12, 4:26 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 34 min |
| Jun 12, 4:37 PM EST | Tornado Warning | IWX | Whitley | 33 min |
| Jun 12, 4:42 PM EST | Tornado Warning | IWX | Cass | 33 min |
| Jun 12, 4:48 PM EST | Tornado Warning | IWX | Elkhart | 32 min |
| Jun 12, 5:01 PM EST | Tornado Warning | IWX | White | 34 min |
| Jun 12, 5:04 PM EST | Tornado Warning | IWX | Allen | 36 min |
| Jun 12, 5:08 PM EST | Tornado Warning | IWX | LaGrange | 32 min |
| Jun 12, 5:43 PM EST | Severe Thunderstorm Warning | IWX | Allen | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.